Hail, Champaign
- When
- June 22, 11:00 AM CST to 11:01 AM CST
- Where
- Champaign County, Fisher
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 40.320, -88.350
A weak upper-level disturbance interacting with a warm and humid airmass produced clusters of strong to severe thunderstorms across central Illinois on June 22nd. 00 inches of rainfall in a short amount of time.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A weak upper-level disturbance interacting with a warm and humid airmass produced clusters of strong to severe thunderstorms across central Illinois on June 22nd. Due to copious amounts of moisture in the environment and the slow movement of the storms, a few locations picked up between 2.00 and 3.00 inches of rainfall in a short amount of time. As a result, flash flooding occurred in a large part of east central Illinois. In addition, a few of the cells produced hail as large as quarters in Champaign and Logan counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 22, 9:44 AM CST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1044 AM CDT SAT JUN 22 2013 .DISCUSSION... ISSUED 1044 AM CDT SAT JUN 22 2013 CONVECTIVE CHANCES REMAIN MAIN CONCERN TODAY. PRIMARY OUTFLOW BOUNDARY IS CURRENTLY PUSHING SOUTH INTO THE NORTHEAST CWA WITH SCATTERED THUNDERSTORMS DEVELOPING BEHIND THIS FEATURE. THIS SHOULD CONTINUE INTO EARLY AFTERNOON AS THE BOUNDARY SLIPS SOUTH...HOWEVER IT SHOULD EVENTUALLY SLOW AND STALL /UNLESS MORE VIGOROUS CONVECTION KEEPS COLD POOL GOING/ AS IT ENCOUNTERS 10-20 KT SOUTHWEST SYNOPTIC FLOW. SCATTERED SHOWERS AND SPRINKLES AFFECTING PARTS OF THE WESTERN CWA OUT OF A MID LEVEL DECK AND FEEL THIS AREA COULD FILL IN WITH SCATTERED TSTMS WITH DAYTIME HEATING. 12Z ILX SOUNDING SHOWED HIGH CAPES AND VERY WEAK WINDS ALOFT...WHICH COMBINED WITH A 2 INCH P/W MAKES HEAVY RAIN RATES AND FREQUENT LIGHTNING MAIN THREATS WITH STORMS TODAY. ISOLATED PULSE TYPE NEAR SVR POSSIBLE DUE TO PRECIP LOADING BUT LOW BULK SHEAR MAKES MORE ORGANIZED SVR UNLIKELY. HAVE INCREASED POPS TO LOW CHANCE OVER MOST OF THE CWA WITH LIKELY POPS IN THE NE CWA WHERE MORE SIGNIFICANT OUTFLOW BOUNDARY SHIFTS THROUGH NEXT FEW HOURS. SUNNIER LOCATIONS SHOULD GET INTO THE LOWER 90S AND WITH DEWPOINTS IN THE LOWER 70S PEAK HEAT INDICES NEAR 100 POSSIBLE. 25 && .AVIATION... ISSUED 520 AM CDT SAT JUN 22 2013 COVERAGE OF TSRA AND THE AFFECTS ON CIGS/VSBYS THIS FORECAST PERIOD. MID LEVEL MOISTURE HAS RAPIDLY DEVELOPED ACRS THE AREA THIS MORNING IN ADVANCE OF A WEAK UPPER LEVEL DISTURBANCE COUPLED WITH SOME ELEVATED INSTABILITY. JUST HOW MUCH SHOWER DEVELOPMENT TAKES PLACE IS STILL IN QUESTION AHEAD OF THIS SYSTEM...BUT WILL COVER FOR NOW WITH VCTS AND CONTINUE TO TRY TO PIN DOWN SOME BETTER TIMING OF STORMS IN THE AFTN HOURS. STILL APPEARS THE COVERAGE SHOULD QUICKLY DIMINISH JUST AFTR SUNSET THIS EVENING WITH MAIN MID AND HIGH LEVEL MOISTURE REMAINING TONIGHT. IF SKIES SHOULD CLEAR OUT LATER TONIGHT WE MAY HAVE TO DEAL WITH SOME PATCHY GROUND FOG...BUT FOR NOW WILL LEAVE OUT OF TAFS. SFC WINDS WILL REMAIN OUT OF A SSW (180-210) DIRECTION THRU THIS FORECAST PERIOD. SPEEDS WILL RANGE FROM 10 TO 15 KTS TODAY WITH A FEW GUSTS IN THE 15 TO 20 KT RANGE AND THEN DIMINISH TO AROUND 10 KTS THIS EVENING. SMITH && .PREV DISCUSSION... ISSUED 250 AM CDT SAT JUN 22 2013 2 AM SATELLITE IMAGERY AND RADAR DATA SHOWING A PAIR OF MCS SYSTEMS MERGING FROM SOUTH DAKOTA EASTWARD INTO SOUTHERN WISCONSIN. EASTERN END OF THE LINE OF STORMS HAS MADE A SOUTHWARD PUSH INTO NORTHEAST ILLINOIS...WITH THIS PART OF THE MCS BECOMING THE DOMINANT ONE AS LIGHTNING DIMINISHES OVER SOUTHERN MINNESOTA. LINGERING BOUNDARY FROM THE STORMS IN OUR AREA YESTERDAY WRAPS AROUND THE SOUTHWEST AND SOUTHEAST PARTS OF THE FORECAST AREA. STILL SEEING A FEW SPRINKLES IN THE FAR SOUTHEAST CWA WITH THIS BOUNDARY. FORECAST CHALLENGES FOR THIS PACKAGE GENERALLY REVOLVE AROUND TIMING OF THUNDERSTORM CHANCES...AS WELL AS THE ONGOING HEAT AND HUMIDITY. SHORT TERM...TODAY THROUGH MONDAY... MODELS ARE STRUGGLING TO GET A HANDLE ON THE CURRENT SITUATION... WITH THE HRRR AND THE REGIONAL CANADIAN MODEL CLOSEST TO REALITY. NEITHER OF THESE MODELS SHOW THE STORMS MAKING IT AS FAR SOUTH AS OUR FORECAST AREA...BUT AS THE MCS FROM YESTERDAY SHOWED...THAT OUTCOME IS DEFINITELY NOT GUARANTEED. WILL INCLUDE SOME ISOLATED THUNDERSTORM MENTION IN THE NORTHEAST THIRD OF THE CWA THIS MORNING...BETWEEN THIS LINE AND POTENTIALLY SOME DEVELOPMENT ALONG THE OUTFLOW BOUNDARY...WITH AROUND 30 PERCENT CHANCES ACROSS THE NORTHEAST DURING THE AFTERNOON. HAVE MENTIONED ISOLATED STORMS ELSEWHERE THIS AFTERNOON AND EARLY EVENING. FOCUS CONTINUES TO BE WITH TIMING OF VARIOUS MCS FEATURES THIS WEEKEND. DEVELOPMENT ACROSS IOWA/MINNESOTA ON SUNDAY EXPECTED TO EXTEND SOUTHWEST INTO MISSOURI...BUT ONLY THE NAM BRINGS ANY OF IT THIS FAR EAST BY MONDAY MORNING. HAVE LIMITED ANY 30 PERCENT OR HIGHER POPS TO THE FAR NORTHWEST LATE SUNDAY NIGHT... WITH MORE WIDESPREAD CHANCES MONDAY. THE ECMWF AND CANADIAN MODELS SHOW THE MCS SPREADING OVER THE FORECAST AREA... WHILE THE NAM AND GFS SHUNT IT MORE TO THE NORTHEAST. SEVERE WEATHER POTENTIAL APPEARS TO INCREASE BY MONDAY...MAINLY IN THE NORTHWEST CWA. HAVE KEPT HIGH TEMPERATURES RIGHT AROUND 90 DEGREES FOR THE NEXT FEW DAYS...WITH HEAT INDEX VALUES IN THE MID TO UPPER 90S. WILL HAVE TO KEEP AN EYE ON HIGHS FOR MONDAY THOUGH...AS THEY COULD BE LOWER IF THIS MCS DOES PAN OUT. LONG TERM...TUESDAY THROUGH FRIDAY... BROAD EAST-WEST RIDGE EXPECTED TO COVER THE SOUTH HALF OF THE CONUS MUCH OF THE WEEK...WITH THE MAIN STORM TRACK ACROSS THE NORTHERN STATES. MCS TRACKS REMAINS THE CONCERN AND ALTHOUGH MANY OF THEM ARE FURTHER NORTH...LEFTOVER OUTFLOWS MAKE IT DIFFICULT TO PIN DOWN ANY DRY PERIODS WITH ANY CERTAINTY. HIGHEST POPS FROM WEDNESDAY NIGHT TO FRIDAY ARE TIED INTO PASSAGE OF A COLD FRONT... WHICH MAY TAKE UNTIL EARLY FRIDAY TO FULLY PASS THE REGION AS THE UPPER RIDGING BUILDS ACROSS THE ROCKIES AND PUTS THE MIDWEST MORE OF A TROUGH. THIS PARTICULAR PATTERN WOULD SHOW THE HEAT FINALLY BREAKING ON FRIDAY...WITH COOLER CONDITIONS NEXT WEEKEND. GEELHART && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1144 AM CDT SAT JUN 22 2013 ILZ027>031-036-037-040-041-047-231645- CASS-FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL- WOODFORD- 1144 AM CDT SAT JUN 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY INTO EARLY TONIGHT. THE THREAT OF ORGANIZED SEVERE STORMS IS LOW...HOWEVER SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...SMALL HAIL...TORRENTIAL RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS LATE SUNDAY NIGHT THROUGH MONDAY...AND AGAIN WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER DOWNSTREAM OF PEORIA FOR THE NEXT SEVERAL DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ038-042>046-048>057-061-231645- CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON- MCLEAN-MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCOTT-SHELBY- VERMILION- 1144 AM CDT SAT JUN 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY TONIGHT. THE THREAT OF ORGANIZED SEVERE STORMS IS LOW...HOWEVER SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...SMALL HAIL...TORRENTIAL RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN ISOLATED THUNDERSTORM WILL BE POSSIBLE SUNDAY AFTERNOON. THERE WILL BE A CHANCE FOR THUNDERSTORMS AGAIN MONDAY INTO MONDAY EVENING AND AGAIN WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ062-063-066>068-071>073-231645- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 1144 AM CDT SAT JUN 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT AN ISOLATED THUNDERSTORM WILL BE POSSIBLE MAINLY THIS AFTERNOON INTO EARLY THIS EVENING. THE THREAT OF ORGANIZED SEVERE STORMS IS LOW...HOWEVER SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...SMALL HAIL...TORRENTIAL RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY AFTERNOON WITH ANOTHER THREAT FOR THUNDERSTORMS WEDNESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
934 AM CDT SAT JUN 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN 4 E TREMONT 40.53N 89.41W
06/22/2013 M1.65 INCH TAZEWELL IL COCORAHS
24-HOUR RAINFALL
0700 AM HEAVY RAIN 2 WNW DANVERS 40.54N 89.21W
06/22/2013 M1.47 INCH MCLEAN IL COCORAHS
24-HOUR RAINFALL
0700 AM HEAVY RAIN 1 SSE MORTON 40.60N 89.46W
06/22/2013 M1.23 INCH TAZEWELL IL COCORAHS
24-HOUR RAINFALL
0700 AM HEAVY RAIN 7 W ATLANTA 40.26N 89.36W
06/22/2013 M1.33 INCH LOGAN IL COCORAHS
24-HOUR RAINFALL
0700 AM HEAVY RAIN 1 N MACKINAW 40.55N 89.36W
06/22/2013 M1.43 INCH TAZEWELL IL CO-OP OBSERVER
24-HOUR RAINFALL
0700 AM HEAVY RAIN MORTON 40.61N 89.47W
06/22/2013 M1.13 INCH TAZEWELL IL CO-OP OBSERVER
24-HOUR RAINFALL
0700 AM HEAVY RAIN ROBINSON 39.01N 87.74W
06/22/2013 M1.78 INCH CRAWFORD IL CO-OP OBSERVER
24-HOUR RAINFALL
0800 AM HEAVY RAIN LACON 41.02N 89.41W
06/22/2013 M1.12 INCH MARSHALL IL CO-OP OBSERVER
24-HOUR RAINFALL
0800 AM HEAVY RAIN 4 N CARLOCK 40.64N 89.13W
06/22/2013 M1.01 INCH WOODFORD IL COCORAHS
24-HOUR RAINFALL
0800 AM HEAVY RAIN 1 E HEYWORTH 40.31N 88.96W
06/22/2013 M1.22 INCH MCLEAN IL COCORAHS
24-HOUR RAINFALL
0800 AM HEAVY RAIN MINONK 40.90N 89.04W
06/22/2013 M1.36 INCH WOODFORD IL CO-OP OBSERVER
24-HOUR RAINFALL
&&
LAUFENBERGThe Lincoln radar (KILX), 86 km away, was scanning. The volume nearest the first event began at 17:02 UTC.
13 flash flood, 2 hail. Local standard time, as filed.
Scattered thunderstorms, with heavy rainfall amounts of 2 to 3 inches in one hour produced flash flooding in the northern part of Champaign County during the late morning. Many rural roads to the northeast of Mahomet and in the vicinity of Rantoul were impassable. The flooding subsided by mid-afternoon.
Scattered thunderstorms, with heavy rainfall amounts of 2 to 3 inches in one hour produced flash flooding in northeast Vermilion County during the early afternoon. Many rural roads from Hoopeston to the Indiana border were impassable. The flooding subsided by mid-afternoon.
Scattered thunderstorms, with heavy rainfall amounts of 2 to 3 inches in one hour, produced flash flooding in extreme southeast Logan County during the early afternoon. Many rural roads around the village of Latham, including Illinois Route 121, were closed. The flooding subsided by early evening.
Scattered thunderstorms, with heavy rainfall amounts of 2 to 3 inches in one hour, produced flash flooding in extreme southwest DeWitt County during the early afternoon. Many rural roads between Illinois Route 10 and the Macon County line, as well as Route 54 into the village of Kenney were impassable. The flooding subsided by early evening.
Scattered thunderstorms, with heavy rainfall amounts of 2 to 3 inches in one hour, produced flash flooding in extreme northwest Macon County during the early afternoon. Many rural roads between Illinois Route 121 and the De Witt County line were impassable. The flooding subsided by early evening.
Slow moving thunderstorms produced 2 to 4 inches of rain in a two hour period during the late afternoon in eastern Shelby County. Most roads between the town of Windsor and the Effingham County line were impassable. One foot of water was reported on Illinois Route 32 near the Shelby-Effingham County line. The flooding subsided by late evening.
Slow moving thunderstorms produced 2 to 4 inches of rain in a two hour period during the late afternoon in extreme northwest Cumberland County. Flooding was reported on U.S. Highway 45, on numerous streets in Neoga, and on many rural roads. The flooding subsided by late evening.
Slow moving thunderstorms produced 2 to 4 inches of rain in a two hour period during the late afternoon in extreme southwest Coles County. Most rural roads between U.S. Highway 45 and the Shelby County line were impassable. The flooding subsided by late evening.
Slow moving thunderstorms produced 2 to 4 inches of rain in a two hour period during the late afternoon in northern and eastern Effingham County. Rural roads near the Shelby County line, as well as in eastern sections between Dieterich and the Clay County line, were impassable. The flooding subsided by late evening.
Slow moving thunderstorms produced 2 to 4 inches of rain in a two hour period during the late afternoon in Clay County. Many rural roads and creeks, particularly from Bible Grove to Ingraham to Louisville, were flooded due to the heavy rain. The flooding quickly subsided by late evening.
Slow moving thunderstorms produced 2 to 4 inches of rain in a two hour period during the late afternoon in Richland County. Many rural roads and creeks were flooded as a result. The worst flooding was around the village of Dundas, and along Illinois Route 130 from south of Olney to Parkersburg. The flooding quickly subsided by late evening.
Slow moving thunderstorms produced 2 to 4 inches of rain in a two hour period during the late afternoon in western Jasper County. Many roads in the western and southern part of the county, particularly Illinois Route 33 between Wheeler and Newton, were impassable. The flooding quickly subsided by late evening.
Slow moving thunderstorms produced 2 to 4 inches of rain in a two hour period during the late afternoon in Crawford County. Many rural roads between Robinson and Hardinville were flooded and impassable. Roads south of the city of Palestine between Illinois Route 33 and the Wabash River were also flooded. The flooding quickly subsided by late evening.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453368, 464761, 464763, 453369, 464766, 464768, 464771, 464774, 464776, 464778, 464780, 464783, 464786, 464788, 464790.